Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 22, 2011, 4:48 PM CDT for Harrison County, Iowa; Washington County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2011, 4:48 PM CDT (21:48 UTC)
- Expired
- Mar 22, 2011, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Washington County, NE
The radar
The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 5:20 PM CDT | HAIL 1 | Woodbine, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 2:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295
WUUS53 KOAX 222148
SVROAX
IAC085-NEC177-222230-
/O.NEW.KOAX.SV.W.0009.110322T2148Z-110322T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT TUE MAR 22 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHWEST IOWA...
EAST CENTRAL WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 530 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OF AROUND 60 MPH OR HIGHER. THIS STORM WAS LOCATED
NEAR BLAIR...OR 19 MILES NORTH OF OMAHA...AND MOVING NORTHEAST AT
50 MPH.
* LOCATIONS IMPACTED INCLUDE...
MODALE...MONDAMIN...PISGAH...MAGNOLIA AND DUNLAP.
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS
75 AND 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4151 9596 4151 9600 4149 9602 4147 9600
4145 9602 4154 9617 4187 9596 4186 9557
TIME...MOT...LOC 2148Z 212DEG 35KT 4155 9605
WIND...HAIL 60MPH 1.00IN
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:11 PM CDT, 37 minutes earlier.
Area forecast discussion, Mar 22, 4:11 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 411 PM CDT TUE MAR 22 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY. OBVIOUS NEAR TERM CONCERN IS SVR POTENTIAL THIS EVENING. CELLS CURRENTLY OVER SC NEB TAKING ADVANTAGE OF WEAK CAP IN PLACE. HOWEVER 18Z KOMA/KTOP SOUNDINGS SHOWED A TIGHT LID...BUT LATEST RUC ADVERTISING CAP OVER CWA SHOULD WEAKEN SHORTLY. RUC CONTINUES TO FOCUS BEST COMPOSITE PARAMETERS MUCAPE/EFF SHEAR ACCOMPANYING ANTICIPATED FROPA EARLY THIS EVENING. UNTIL THEN A FEW SVR CELLS WILL PROBABLY POP UP OVER OUR NEB CWA. CURRENT OBS PLACE COLD FRONT FROM ABOUT KSUX TO ABOUT KHJH...AND TIME SERIES INDICATE FRONT SHOULD CLEAR THE CWA ABOUT 01Z-02Z TIME FRAME. AT THIS POINT STILL THINK OUR IA CWA WILL BE A BEST RISK TO SEE SVR ACTIVITY EARLY IN THE EVENING WITH MODELS INDICATING ENVIRONMENT ABLE TO SUPPORT TORS. ON WED... UPPER TROF SHIFTS EAST AND ALLOWS A RE-REINFORCING SHOT OF CAA TO SLIDE SWD INTO THE CNTRL PLAINS. APPEARS THAT FORCING IS RATHER WEAK. LACK OF UPPER LVL QVECT CONVG AND RELATIVELY WEAK OMEGA SUGGESTING CAA PRETTY MUCH OVERCOMING AND POTENTIAL LIFT VIA DPVA. THUS HAVE DECIDED TO LAY ONLY SMALL TOKEN POPS ALONG THERMAL GRADIENT SETTING UP ALONG THE NEB/SD BORDER DURING THE MORNING...THEN RAIN IN THE AFTN. IMPULSES PUSHING THRU THURSDAY NIGHT/FRIDAY WILL AGAIN BRING SHOT FOR RA/SN MIX NRN CWA AND RA SOUTH. DEE .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A RETURN TO COLDER TEMPERATURES IS INDICATED IN THE EXTENDED PERIOD WITH A MIX OF RAIN AND SNOW POSSIBLE FOR SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY OR TUESDAY DEPENDING ON THE CHOICE OF MODEL. 00Z ECMWF MUCH STRONGER AND A BIT SLOWER WITH ITS UPPER WAVES AND MORNING GUIDANCE FROM HPC TENDS TO FOLLOW THIS SOLUTION. THE ECMWF ALSO WANTS TO HANG ON TO THE COLDER TEMPERATURES ON TUESDAY DUE TO ITS STRONGER WAVE IDEA COMPARED TO 12Z GFS. && .AVIATION... 18Z TAFS SFC LOW PRESSURE MOVING ACROSS THE REGION WILL CREATE VARIABLE CONDITIONS ACROSS THE TAF SITES MAINLY EARLY IN THE PERIOD THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE AT ALL 3 SITES HOWEVER ONLY MENTIONED A TEMPO -TSRA CHANCE AT KOMA WHERE CONFIDENCE IS HIGHER AND LEFT MENTION OUT OF BOTH KOFK AND KLNK. A COLD FRONT WILL QUICKLY PUSH THRU THE TAF SITES THIS EVENING TURNING SFC WINDS TO THE NORTHWEST AND FAIRLY GUSTY FOR A BIT. KOFK MAY GO DOWN TO MVFR BRIEFLY FOR BOTH LOW CLOUDS AND VISIBILITY BUT NOT EXPECTING THAT TO LAST LONG INTO THE MORNING HOURS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Mar 22, 11:49 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT TUE MAR 22 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1149 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS SOUTHWEST IOWA. EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW MIX WILL AGAIN BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS EVENING. KERN
In the hours before
Local storm report, Mar 22, 3:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL WAYNE 42.24N 97.02W
03/22/2011 M1.00 INCH WAYNE NE TRAINED SPOTTER
HAIL UP TO QUARTER SIZE REPORTED IN WAYNE TO 1 MILE EAST
OF TOWN...HAIL WAS FROM 332 TO 338 PM.
&&
CHERMOKLocal storm report, Mar 22, 4:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL VALLEY 41.31N 96.35W
03/22/2011 M1.50 INCH DOUGLAS NE OFFICIAL NWS OBS
GROUND ALMOST COMPLETELY COVERED WITH HAIL CLOSE TO PING
PONG BALL SIZE. THE HAIL LASTED FOR AROUND 5 MINUTES.
&&
CHERMOKLocal storm report, Mar 22, 4:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL PENDER 42.11N 96.71W
03/22/2011 M1.75 INCH THURSTON NE EMERGENCY MNGR
&&
CHERMOKLocal storm report, Mar 22, 4:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BENNINGTON 41.37N 96.16W
03/22/2011 E1.75 INCH DOUGLAS NE TRAINED SPOTTER
192ND AND BENNINGTON RD
&&
DEELocal storm report, Mar 22, 4:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
442 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 2 E FORT CALHOUN 41.46N 95.99W
03/22/2011 E1.25 INCH WASHINGTON NE TRAINED SPOTTER
&&
DEELocal storm report, Mar 22, 4:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO 6 S CRAIG 41.70N 96.36W
03/22/2011 BURT NE TRAINED SPOTTER
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:10 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 50 min |
| Mar 22, 4:53 PM CDT | Tornado Warning | OAX | Harrison | 37 min |
| Mar 22, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 33 min |
| Mar 22, 5:03 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 27 min |
| Mar 22, 5:08 PM CDT | Tornado Warning | OAX | Montgomery | 22 min |
| Mar 22, 5:19 PM CDT | Tornado Warning | OAX | Shelby | 26 min |
| Mar 22, 5:31 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 29 min |
| Mar 22, 3:19 PM CDT | Severe Thunderstorm Warning | OAX | Stanton, Wayne | 28 min |
| Mar 22, 3:21 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 24 min |
| Mar 22, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 32 min |
| Mar 22, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Thurston | 51 min |
| Mar 22, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 49 min |
| Mar 22, 4:36 PM CDT | Tornado Warning | OAX | Burt, Thurston | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.